Dr Sayed Hussaini and colleagues determined the incidence and causes of drug-induced jaundice in a rural community.
The investigative team undertook a retrospective analysis of 800 patients presenting to a single-center jaundice referral system from 1998 to 2004.
Standard criteria for drug-induced liver injury were applied to patients with a putative diagnosis of drug-induced jaundice.
The incidence rates per prescription of drug-induced jaundice caused by co-amoxiclav and flucloxacillin were derived from annual prescription rates.
The investigators found that the incidence of drug-induced jaundice was about 1 per 100 000 per annum in a total of 28 patients.
|8% of patients with jaundice had an antibiotic-related etiology|
|European Journal of Gastroenterology & Hepatology|
The team noted that antibiotics were the commonest cause of jaundice.
Of the antibiotics, co-amoxiclav and flucloxacillin caused the majority with an incidence rate per 100 000 prescriptions of 10 and 4, respectively.
The investigators observed co-amoxiclav-induced jaundice more commonly in elderly males.
In those patients with flucloxacillin or co-amoxiclav-induced jaundice, bilirubin ranged from 54 to 599 [mu]mol/l.
In these patients, the team noted that jaundice resolved within 30 to 90 days.
Counseling with regard to potential drug-induced liver injury, and reporting of the adverse reaction had been performed in 1 of 28 patients.
Dr Hussaini's team concludes, “We found that 8% of patients with no biliary obstruction and jaundice had a drug-induced and predominantly antibiotic-related etiology, particularly affecting an elderly population.”
“The team recommends that all patients receiving co-amoxiclav and flucloxacillin should be counseled before the therapy regarding the potential risk of jaundice.”
“An alternative antibiotic to co-amoxiclav is used if possible in men over the age of 60 years.”